Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS Grand Forks, ND

June 24, 2010Marshall County, Minnesota; Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2010, 2:39 PM CDT for Marshall County, Minnesota; Walsh County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2010, 2:39 PM CDT (19:39 UTC)
Expired
Jun 24, 2010, 3:30 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marshall County, MN, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:45 PM CDTHAIL 1.25Grafton, ND
Jun 24, 3:38 PM CDTHAIL 11 N Alvarado, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS53 KFGF 241939
SVRFGF
MNC089-NDC099-242030-
/O.NEW.KFGF.SV.W.0076.100624T1939Z-100624T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
239 PM CDT THU JUN 24 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 330 PM CDT

* AT 235 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES WEST OF
  GRAFTON...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKWOOD AROUND 250 PM CDT.
  WARSAW AROUND 305 PM CDT.
  BIG WOODS AROUND 320 PM CDT.
  STEPHEN AROUND 330 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 180 AROUND 300 PM CDT...AND MILE MARKER 165
AROUND 315 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4844 9677 4818 9692 4835 9760 4852 9751
TIME...MOT...LOC 1939Z 289DEG 20KT 4841 9742
WIND...HAIL <50MPH 1.00IN

$$

JK
1 follow-up statement
650 
WWUS53 KFGF 241957
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT THU JUN 24 2010

MNC089-NDC099-242030-
/O.CON.KFGF.SV.W.0076.000000T0000Z-100624T2030Z/
MARSHALL MN-WALSH ND-
257 PM CDT THU JUN 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MARSHALL COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL WALSH
COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 330 PM CDT...

AT 254 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING HALF DOLLAR SIZE HAIL.  THE STORM WAS LOCATED 3 MILES 
SOUTH OF OAKWOOD...OR 5 MILES SOUTHEAST OF GRAFTON...MOVING TO THE 
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARSAW AROUND 305 PM CDT.
  BIG WOODS AROUND 320 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 175 AROUND 305 PM CDT...AND MILE MARKER 169
AROUND 310 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4835 9743 4846 9738 4844 9677 4818 9692
TIME...MOT...LOC 1956Z 289DEG 20KT 4838 9729

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT THU JUN 24 2010

.DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL
THROUGH SATURDAY AND TEMPERATURES.

MAIN MODEL DIFFERENCES IN NEAR TERM INVOLVED PLACEMENT OF IMPLIED
DEEP CONVECTION THIS AFTERNOON AND INTO THE OVERNIGHT. WILL FOLLOW
NORTHERN GFS SOLUTION WHICH HAS BACKING OF SREF/GEM AND ECMWF
ALTHOUGH SOME POTENTIAL FOR FARTHER SOUTH NAM SOLUTION TO PAN OUT
UNDER RIGHT CONDITIONS SO THERE REMAINS SOME UNCERTAINTY.

SURFACE WARM FRONTAL BOUNDARY REMAINS DRAPED VCNTY INTERNATIONAL
BORDER WITH ONGOING WEAK CONVECTION RIDING ALONG AND NORTH OF
FEATURE. SOLAR AHEAD OF OF MORE ORGANIZED CONVECTION ACROSS S SASK
AND MB HAS HELD BOUNDARY IN PLACE. FAIRLY WEAK LOW LEVEL FLOW SO AM
NOT ANTICIPATING BOUNDARY LIFTING ANY FARTHER NORTHWARD. AS A RESULT
FEEL BEST POTENTIAL FOR CONTINUED CONVECTION WILL BE ACROSS NORTHERN
TIER COUNTIES/ALONG AND NORTH OF HIGHWAY 2 REMAINDER OF DAY AND
TONIGHT WITH 300 DEGREE STORM MOTION AND ORIENTATION OF FAVORED
UPPER SUPPORT. CONVECTIVE PARAMETERS ALONG BOUNDARY WITH AID FROM
SHORTWAVE IN SASK SUFFICIENT FOR SEVERE POTENTIAL WITH MAX HEATING
AND HEAVY RAIN POTENTIAL LATER TONIGHT AS PRECIPITABLE H20 VALUES
RISE TO 1.5 INCHES AND LOW LEVEL JET INCREASES. CATCH IS IF
SUFFICIENT COLD POOL/OUTFLOW BOUNDARY CAN DEVELOP BOUNDARY MAY BE
PUSHED SOUTHWARD RESULTING IN MORE SOUTHERN SOLUTION OF NAM. WITH
SOME UNCERTAINTY IN LOCATION OF MAIN COMPLEX WILL HOLD OFF ON ANY
FLOOD HEADLINES AND IF HEAVY RAINS OCCUR WILL LIKELY BE FAIRLY
LOCALIZED.

THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY AM WITH MOST LIKELY
LOCATION ACROSS N MN PTN OF FORECAST AREA. WILL INCREASE POPS THIS
AREA DURING THE AM. SOME QUESTION AS TO POTENTIAL LATER IN DAY AS
REGION SHOULD BE IN SUBSIDENCE FOLLOWING WAVE...SURFACE HIGH
PRESSURE NOSING IN AND MAIN BOUNDARY EAST AND SOUTH OF FA. WILL
FOLLOW PERSISTENCE WITH POPS BECAUSE OF UNCERTAINTY. TEMPERATURES
WILL HINGE ON CLOUD COVER WITH COOLEST TEMPERATURES LIKELY OVER NE
FA WITH MORE CLOUDS/PCPN.

NEXT MAIN SHORTWAVE PASSAGE WILL BE SATURDAY AFTERNOON/NIGHT. BASED
ON TIMING OF SURFACE BOUNDARY FA COULD BE UNDER THE GUN AT PRIME
HEATING. FAVORED UPPER SUPPORT RIDES ACROSS S CANADA AND SD SO MAY
HAVE TWO AREAS OF CONCERN...FAR NORTH AND SOUTHERN FA. AGAIN HEAVY
RAIN POTENTIAL BUT WITH DIFFERING SOLUTIONS WILL NEED TO MONITOR
TRENDS TONIGHT FOR SATURDAY FLOOD POTENTIAL. TEMPERATURES AGAIN WILL
HINGE ON CLOUDS BUT WITH THERMAL RIDGE OVER FA TEMPERATURES COULD
GET ABOVE AVERAGE.

BOUNDARY PUSHES THROUGH BY SUNDAY AM. SOME WEAK INSTABILITY ACROSS
NW MN SO WILL KEEP POPS GOING BUT FEEL ANY PCPN WILL BE LIGHT WITH
LACK OF ANY LOW LEVEL CONVERGENCE. TEMPERATURES WILL BE A LITTLE
COOLER WITH WEAK COLD ADVECTION IN WAKE OF COLD FRONT.

.LONG TERM (SUN NIGHT-THU)...

LESS ACTIVE PATTERN LIKELY TO TAKE HOLD FOR THE BULK OF THE EXTENDED
FORECAST PERIOD...WITH AVAILABLE GUIDANCE INDICATING UPPER RIDGE
OVER THE NORTHERN PLAINS TUES AND WED. SURFACE HIGH PRESSURE FEATURE
IS PEGGED TO BE SOMEWHERE OVER THE MINNESOTA/SOUTH DAKOTA AREA
DURING THIS TIME FRAME. BY THURS SURFACE LOW SHOULD BE SITUATED OVER
NORTHERN ROCKIES WITH ASSOCIATED SOUTHERLY FLOW/WARM AIR ADVECTION
TO THE EAST OVER DAKOTAS. THIS SETUP PROBABLY TOO FAR FROM REGION TO
INDUCE CONVECTION IN THE FORECAST AREA BY THURS.

&&

.AVIATION...
TAFS INCLUDE -TSRA FOR ALL LOCATIONS SAVE KFAR TEMPO THIS EVENING
THEN PREVAILING FOR A TIME TONIGHT AS SURFACE BOUNDARY REMAINS
QUASI-STATIONARY ALONG A KMOT-KTVF LINE. THESE SCENARIOS GENERALLY
FAVOR VFR CIGS WITH CB BASES AOA 3K FT. ACTIVITY SHOULD TRANSITION
TO -SHRA OVERNIGHT OR BY 12Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/WJB
Hazardous weather outlook, Jun 24, 5:22 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT THU JUN 24 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT THU JUN 24 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS
AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR
NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS
CONTINUALLY DEVELOP OVER ONE AREA.

A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS
AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD
FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY
AFTERNOON AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.

DK

In the hours before

Local storm report, Jun 24, 1:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 NE ROCKLAKE           48.81N 99.21W
06/24/2010  E0.88 INCH       TOWNER             ND   PUBLIC

&&

MEWENS
Special weather statement, Jun 24, 2:31 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
231 PM CDT THU JUN 24 2010

MNZ001-004-007-008-013-NDZ007-008-015-016-026-027-054-242030-
CAVALIER ND-EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS
ND-KITTSON MN-NELSON ND-PEMBINA ND-PENNINGTON MN-RAMSEY ND-WEST
MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-
231 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...NORTHWESTERN POLK...
WESTERN MARSHALL...NORTHEASTERN NELSON...CAVALIER...PEMBINA...
NORTHEASTERN RAMSEY...NORTHERN GRAND FORKS...WESTERN PENNINGTON AND
SOUTHWESTERN KITTSON COUNTIES UNTIL 330 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF
LANGDON TO 6 MILES NORTHWEST OF GRAFTON TO 7 MILES WEST OF WARREN...
MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
MARCH AND FLORIAN AROUND 235 PM CDT.
WARREN AND EDINBURG AROUND 240 PM CDT.
OLD MILL STATE PARK AND NEKOMA AROUND 245 PM CDT.
WALES...STRANDQUIST AND RADIUM AROUND 250 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 148 AND 210...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:27 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk48 min
Jun 24, 3:41 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake49 min
Jun 24, 6:30 PM CDTAreal Flood AdvisoryFGFBeltrami, Hubbard6 hr
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner45 min
Jun 24, 3:49 PM CDTTornado WarningFGFWalsh41 min
Jun 24, 4:20 PM CDTTornado WarningFGFGrand Forks, Walsh40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.